Skip to content
My WebMD Sign In, Sign Up

Announcements

Visit the WebMD Parkinson's Health Center for information about symptoms, types, diagnosis, treatment and care.
Includes Expert Content
Shortness of breath
avatar
An_221453 posted:
My Parkinson's Disease seems to have hit my respiratory system first, which made it very difficult to diagnose the PD for several years. In fact, it wasn't until the tremors, small handwriting, and different arm swing started that my neurologist decided that I had this disease. I was confirmed with it by a specialist at University of Maryland about 2 years ago. Also, my voice gets very soft no matter how hard I try to talk louder.

Along with the the shortness of breath, I would have (and still get) chest pain that occurs even when I laugh too much. I noticed almost a year ago, that my muscles in my legs and arms started to get the exact same type of pain when I do too much repetitive movement. I have been in PT for evaluation and development of home exercise routines twice now.

Does anyone else have similar problems? I'm just curious. I am also a breast cancer survivor, which made the PD diagnosis hard to to since the shortness of breath was at first thought to be as a result of my chemotherapy and radiation.
Reply
 
avatar
susiemargaret responded:
hello, 8349 --

i too have parkinson's.

now that i think about it, i do have shortness of breath that is worse than it used to be, usually when going up stairs. i had to think about it because i don't go up stairs very often.

i have noticed also that my voice keeps getting softer (tho not inaudible, because i have always talked louder than most people due to a severe hearing loss) and sometimes cracks when i try to yell, as in calling my dog to come in.

there is a kind of speech therapy called the lee silverman voice therapy program that has been shown to help people increase the volume of their voice; you might want to take a look at the webMD info page on it, http://www.webmd.com/parkinsons-disease/parkinsons-speech-therapy , or at their website, http://www.lsvtglobal.com/index.php?action=info&type=patients . in addition to the silverman workshops, i believe that many rehab and occupational therapy facilities offer this type of voice training.

i have several serious things wrong with me -- hearing loss, migraines, clinical depression, and parkinson's. the hearing loss and the migraines i know how to live with and what to do about. the clinical depression scares me a lot. but the parkinson's scares me the most.

i hope that you are well otherwise and can get some relief from your shortness of breath. please keep us posted on how you are doing.

-- susie margaret
 
avatar
DUKE MEDICINE
Mark A Stacy, MD replied to susiemargaret's response:
Anon_8349,
Respiratory symptoms in PD are not rare, and may sometimes be linked to medications. Some people report shortness of breath (SOB) and wheezing that occur with exertion more than while at rest. These type symptoms have been linked to dopamine agonists in the past, but the newer agents, pramipexole and ropinirole, do not seem to have these issues.

More commonly, and more likely in your case, SOB occurs toward the end of a levodopa dosing interval. This is from the return of muscle rigidity, and decreased pliability of the muscles of the chest wall. I think you are also experiencing this in other muscles. You may want to talk with your physician about "wearing-off," and have your medications adjusted.

One last thing, anti-nausea medications, sometimes necessary during cancer treatment, can aggravate symptoms of PD. Make sure you are no longer taking these, if possible.
 
avatar
meu123 responded:
yes I have shortness of breath continuously. Is there any who has difficulty getting on and of the toilet? I have had PD for 3 may be 5 years. It was years before they diagnosis it, before the doctor keep saying it was by heart . I fine that walking and doing any kind of movement seems to help with the pain and slow movement . I fine that at time I must think about moving in any direction before it happens is there any one that experience the same?muei
 
avatar
lovedogs1955 replied to meu123's response:
I am the one who made the first posting on this topic of shortness of breath.

meu123, you aren't alone! I don't have too much trouble getting off of the commode, but I do have trouble fighting gravity which increases as the day goes along or if I am tired. In physical therapy, they had me try to stand from sitting on the edge of the therapy table (about seat level) but without using arms or hands. I am unable to do it at all. My quads in the right leg just don't get proper signals from my brain.

I completed chemo and radiation back in '03 for my breast cancer. My sy
 
avatar
lovedogs1955 replied to lovedogs1955's response:
My computer decided to post before I was done

Anyway, what I was starting to say was my respiratory and other muscular symptoms started pretty soon after I finished my treatments and just continued to get worse.
 
 
avatar
DUKE MEDICINE
Mark A Stacy, MD replied to pamgreene's response:
Hi, pamgreene
Other issues with shortness of breath that are not related to dopamine agonist associated upper airway disease, and wearing off from levodopa, have to do with decreased chest wall and diaphragm mobility. These can improve with exercise and practice.

The weakness you notice may be from low blood pressure. Always think about this - and check it sitting and standing. I do not like for it to drop below 100 (top number) when you are standing.
 
avatar
jmtobin responded:
Hi , My name is Jeanne. Look yp latex food syndrome. I believe older material 1990 and early 2000 are the most honest and accurate.Let me know if it helps. I am almost pain free.This kicked my symptoms to the curb.
 
avatar
SLGrayson responded:
When I found out I had PD, I didn't have many problems at first. But now two years later I have many and the breathing is one of them. Until I read your letter, I did not know that it was part of the condition. I would be very interested in hearing more about this and other things, that maybe the doctors forgot to tell me.
 
avatar
lovedogs1955 replied to SLGrayson's response:
The longer I live with PD, the more I realize how individualized this disease is. The one MAIN symptom everyone, even doctors, expect is tremors. I have mainly fine tremors that aren't noticeable unless I hold something in my hand. Of course, when I am tired, the tremors increase. I am noticing that I now have the head shaking at times. I have also been wearing a leg brace for my foot drop. I had no idea about the pain that PD causes until I started with it. With me, the most troublesome pain started and remains pain in my chest that happens when I talk too much or do too much activity involving my upper torso and arms, I am on a home exercise program developed by my PT and I remain as active as possible, including walking my dog about 1/2 mile every evening.

I'm curious, too, to hear what problems other PD patients have.
 
avatar
An_240699 responded:
My husband has been having shortness of breath too. I notice it more at night when he's asleep. Look forward to hearing from someone too. Thanks!
 
avatar
karma1123 replied to An_240699's response:
This is some of the most interesting reading I have done on PD and SOB, My doctor said my shortness of breath is likely due to the disease and I guess he is right--again. Hate it when that happens.
This is my most bothersome symptom, Am only taking meripex and azilect. Diagnosed in 2005. Like many, have had radiation and chemo for breast cancer. I go to water aerobics and looks like I have to concentrate on other forms of movement to keep lungs and chest strong. Did I meention how much I hate this disease?
 
avatar
lovedogs1955 replied to karma1123's response:
I am so relieved to see that I am not the only one with problems breathing. Why oh why aren't health care professionals better educated in PD?

I must share with you that my Neuro decided it was past time to start me on Sinemet. Started at 1 pill twice per day and I never took the second one because of the horrible reaction I had to the medication---throat constriction, trouble holding my right eye open and extreme fatigue. I was told to let the pill wear off and contact office on Monday.(this was a Saturday) My neuro spent most of that following week discussing me with others and it was determined that I should try 1/2 Sinemet once per day to see if my body could slowly adjust. I'll skip the details, but suffice it to say that the reactions did not get better. I have always been VERY sensitive to medications. I am refusing any other PD medications at this point. I'll continue to deal with things as they pop up.
 
avatar
worn1 replied to lovedogs1955's response:
lovedogs1955
I also have troubles breathing. Have you experienced problems with bright lights and heat? Bright lights and heat put me to sleep. Spoke to the nuerologist concerning the heat and was told that parkinsons also affects the body's ability to handle high and low temperatures. I can handle the cold i can not handle the heat. It usually takes 5 minutes to and from the door where i work. In heat it takes 15. my muscles start to tighten in my legs and difficult to breathe.
w


Helpful Tips

Sensory symptoms in Parkinson's DiseaseExpert
Sensory complaints in PD are not uncommon, and include visual changes, loss of sense of smell, restless legs syndrome (RLS), and pain. ... More
Was this Helpful?
64 of 80 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Neurological Disorders Center